AF Association
14,371 members17,339 posts

Possible ablation pending

Hi all. Been suffering from AF for over a year but just discovered this forum so this is my AF story and my first request for advice/information (I’ve been reading posts for a couple of weeks and have learnt a lot).

Had a stroke 3.5 years ago which was subsequently blamed on paroxysmal AF – I had palpations for a while but ignored them as being normal. AF started in earnest in November 2016 and persisted. Had 2 electrical and one chemical conversions. They worked for a while – one of them for only 48 hours. Was on bisoprolol (5mg) and rivaroxaban. Had a second stroke in July 2017 despite the AC.

Shortly afterwards AF started again. Saw a cardiologist and put on apixaban, digoxin and bisoprolol raised to 15 mg. Stayed in AF for 4 months, very symptomatic, bag of ferrets in chest whenever I lay down to sleep (thanks due to member post for the ferret reference – perfect description). Fourth conversion 18 December 2017 (first appointment didn’t go ahead due to slow heart rate), started flecainide which has kept me in NSR since, despite the odd scare. Not yet back to where I was but so much better than when in AF.

Travelling to Aberdeen for my first cardiology appointment to discuss ablation next week.

Questions:

If flecainide keeps me in NSR is this a ‘cure’ which eliminates the need for an ablation?

There are hints in some of the posts of more serious side effects of flecainide, what are these?

I’ve probably read the answers in posts already but there’s so much to take in. Any additional help/advice welcomed.

Thank you

11 Replies
oldestnewest

I think it is generally agreed that Cure and AF do not go in the same sentence. ALL treatment for AF is about improving quality of life so there is really no right or wrong answer to your question. If you are highly symptomatic and drugs do not control it then ablation is a great way forward BUT you must understand that it should be considered part of on going treatment and may well need to be repeated.

I think that a lifetime of drugs is not a good idea myself and had three ablations before it sorted (for now) my AF in 2008 and would have a fourth if needed but what is right for me may not be for others. As I constantly point out the only right answer is what is right for you but read all you can here and on AF Association website and make you choice from a position of education.

1 like
Reply

Thanks BobD. I read in one of your posts that you were an advocate of ablation. I'm not keen on drugs long term and do seem to suffer side effects from many. Glad to say flecainide seems relatively free of side effects so far (for me at least). Anything is preferable to being in AF.

Glad things are working for you, long may it continue.

Reply

Hi Toonexile, I was on 2 x 5 mg Flecainide for about 5 months before and 6 months after my ablation and had no noticeable side effects. That said, most EP's are keen to stop most rhythm drugs as soon a possible and many forum users have mentioned how there effectiveness can reduce over long term usage. If you have the stomach for it, check out "British Heart Foundation, ablation" on YouTube, but it is more important to follow Bob's advice and check out all the information available on the AFA webpage....good luck....

2 likes
Reply

I’m especially interested when I read Aberdeen. I also have a consultation re ablation with Aberdeen cardiologist next week. Mine is initial one by telephone. I’m obviously a bit further away than you! Just trying to make a “must ask” list. I’m on similar meds but permanent on AF. Do let me know how your appt. goes. If you don’t mind. Thanks

1 like
Reply

Hi FlapJack, Thanks for the reassurance provided by the youtube video - I think!

I guess the fact that flecainide and other,drugs reduce in effectiveness over time rules them out as long term relief and helps make my ablation decision a bit easier. But it's proving effective now and is a great relief after months in Very symptomatic AF.

Reply

I have had PAF for 27 months and have been on flecainide and diltiazem since July 2017 when the AF became more frequent. If I am sat around relaxing the flecsainid is not intrusive on my life other than either this or the ditiazem gives me brain fog when trying to remember some things.

As soon as I try to do any serious excercise I have no tolerance, lots of pain trying ( alesys on the limit od my enduranc scen though moving slowly) end huge amounts of frustration as it rev limits my heart so much. Also in the 6 months it appears to have got worse in this respect. I did Hill ( mountain) walking cycling running previously. I still try but it's a lot less enjoyable. I have also increased in weight by 13 llbs over the 6 months which is connected. My blood pressure has increased from borderline to high over the same period, despite ditiazem being a blood pressure reducing drug!

Consequently I am waiting for a n ablation to see if I can back to more normal.

However I think everyone is different. I think I have read on this site of people being on flecsinide for 20 years.

But for me it is not a cure

1 like
Reply

Sounds like you've got it even worse than me, even though there are distinct similarities. I don't get brain fog, although my ability to concentrate has been much reduced and my memory is worse than it used to be (never been good!).

I've got problems exercising also, but I don't know how much is AF related and how much is a result of the loss of strength caused by my second stroke. Flecainide has made it a lot easier but short of where I was before. Lack of exercise and possibly drugs have resulted in an increase in weight of 14 lbs, although most of that has been lost again, with some considerable effort. Blood pressure has increased considerably despite medication.

The problems I have, and encouraged by the information on this site, have more or less made my mind up for me. Unless the consultant says anything untoward next week I think I'll be joining the queue.

Thanks for replying. Hope you get your ablation soon and it works.

Reply

Hi Wicklassie, I'm in Nairn so yes a bit nearer than you! I can make the return journey comfortably in a day. I'm aiming to produce a list of 'must have' points to ask over the weekend and first half of next week. My consultation is not until Thursday so might be a bit late for you(?) but I'll let you know what's said anyway. I'm attending Dr Broadhurst's clinic. Who are you talking to?

Reply

My “phone call”is due next Friday morning. “They” are considering pace and ablate for me. Pacemaker first. I normally see a cardio. from Inverness but they do not do ablation so have been passed to Dr Affolter. I have read all about it but it’s still difficult to know which questions to ask. Will stick to a list of points and see how it goes! I’m not sure I want a procedure but medication is not working for me.

Reply

I took Flecainide for around 20 years and did eventually start getting after effects. Numbness in feet, pins and needles, poor circulation, eye problems. Oh, and it became less effective. Had an ablation no more drugs and side effects disappeared.

Peter

2 likes
Reply

Hi Peter. Those side effects are worrying - I've already got some numbness in my toes and poor circulation generally thanks to my 2nd stroke; wouldn't like them to get worse. And minor eye problems are definitely worse in the (only) 3 weeks since starting flecainide.

Glad they've disappeared for you. Thanks for the reply.

John

Reply

You may also like...